Wyoming, 2015Damaging Winds in Wyoming, July 27, 2015
July 27, 2015 · NWS BYZ · 2 events in 1 county or zone
A frontal boundary along with moderate to strong buoyancy was situated over the northern high plains. This boundary was associated with a strong pressure rise-fall couplet from west to east across portions of southern Montana and northern Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary along with moderate to strong buoyancy was situated over the northern high plains. This boundary was associated with a strong pressure rise-fall couplet from west to east across portions of southern Montana and northern Wyoming. This resulted in strong forcing and ascent across the area. This, combined with 30-45 kts of deep shear, resulted in organized/sustained severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 27, 2:00 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT MON JUL 27 2015
.SHORT TERM...VALID FOR TUE AND WED...
UPDATE TO AFD TO INCLUDE SEVERE THUNDERSTORM WATCH THROUGH 04Z.
AT 19Z...COLD FRONT WAS FROM KLWT S TO NYE. FRONTOGENESIS WAS
ACCOMPANYING THE FRONT. VORTICITY WAS ROTATING NE INTO THE AREA
FROM ID PER WATER VAPOR IMAGERY...AND JET DIVERGENCE WAS OVER
WESTERN AREAS PER THE RAP. DESPITE TEMPERATURES IN THE 50S AND
60S...LITTLE CAPE AND WEAK LAPSE RATES...STORMS WERE STRENGTHENING
OVER THE WESTERN FORECAST AREA...WHICH SHOWED THE STRENGTH OF THE
DYNAMICS. HAVE RECEIVED SOME REPORTS OF HALF INCH HAIL. OTHER
CONVECTION WAS SLOW TO GET GOING IN THE INVERTED TROUGH OVER FAR
SE MT. RADAR SHOWED OTHER STORMS APPROACHING FROM WY. CONSENSUS OF
LATEST MODELS BROUGHT THE COLD FRONT TO KMLS BY 00Z TUE. MEANWHILE
CAPES OVER THE E HALF OF THE AREA RANGED FROM 1000 TO 2000
J/KG...AND SHEAR OVER CENTRAL PARTS OF THE AREA WAS 40-50 KT.
THE JET DIVERGENCE AND Q-VECTOR CONVERGENCE WILL LIFT N OF THE
AREA BEFORE 06Z...SO STRONG DYNAMICS WILL LAST INTO THE EARLY
EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL REMAIN OVER
THE E DUE TO THE HIGH CAPES...BUT A STRONG TO SEVERE STORM CANNOT
BE RULED OUT ANYWHERE OVER THE AREA. WILL ADJUST POPS TO GO WITH
HIGHEST VALUES CENTRAL AND E DUE TO A GENERALLY SLOWER SYSTEM
MOVEMENT. HAD CHANCE POPS OVER THE W AND KSHR AREA. PRECIPITATION
CHANCES WILL DECREASE FROM S TO N AFTER 06Z. STRONG PRESSURE RISES
WILL FOLLOW THE FRONT THIS EVENING ALLOWING FOR WINDY CONDITIONS.
WILL CONTINUE RED FLAG WARNING THROUGH 06Z. DOUBTFUL THAT
HUMIDITIES WILL BE VERY LOW DUE TO DEWPOINTS IN THE 50S TO AROUND
60...BUT DANGEROUS FIRE CONDITIONS WILL EXIST DUE TO WARM
TEMPERATURES...THE WIND SHIFT AND INCREASING WINDS WITH FRONTAL
PASSAGE AND INCREASING THUNDERSTORMS.
UPPER LOW/TROUGH WILL MOVE OUT OF E MT ON ON TUE. SHOWERS MAY
LINGER ACROSS THE N AND MOUNTAINS. THE STRONG PRESSURE GRADIENT
BEHIND THE DEPARTING LOW WILL CREATE WINDY CONDITIONS...ESPECIALLY
FROM ROSEBUD COUNTY E WITH MODELS SHOWING 850 MB WINDS FROM 45 TO
55 KT AND GOOD MIXING. WILL ISSUE A HIGH WIND WARNING FROM 12Z TO
03Z FOR THESE AREAS. GFS LOOKED WARMER AND DRIER THAN THE WRF...SO
WENT WITH A COMPROMISE FOR TEMPERATURES AND RELATIVE HUMIDITIES.
HUMIDITIES ENDED UP ABOVE 20 PERCENT SO WILL NOT ISSUE A RED FLAG
FOR TUE. FUTURE SHIFTS CAN WATCH PRECIPITATION TRENDS TO GET A
BETTER HANDLE ON HOW HUMIDITIES WILL BEHAVE ON TUE.
FLOW ALOFT BECOMES FLAT NW TUE NIGHT THROUGH WED NIGHT BRINGING
DRY AND WARMER WEATHER WITH LESS WIND. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
AFTER A GREAT RELIEF FROM THE SUMMERTIME HEAT IN THE SHORT
TERM...THINGS WILL BE WARMING UP AS WE ENTER MOSTLY ZONAL FLOW
ALOFT. TEMPERATURES WILL REMAIN JUST ABOVE NORMAL AS CHANCES FOR
RAIN WILL BE GREATLY REDUCED. LITTLE PIECES OF ENERGY COULD ROTATE
AROUND THE DESERT RIDGE ON FRIDAY AND SATURDAY AFTERNOONS WHICH
COULD HELP GENERATE ISOLATED THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS. WEAK PIECE OF ENERGY ON SUNDAY IN THE NORTHERN STREAM
COULD PRODUCE A WEAK BACKDOOR COLD FRONT. THIS SHOULD PUSH
TEMPERATURES BACK TO NORMAL ON SUNDAY AND MONDAY. DOBBS
&&
.AVIATION...
AS OF 20Z A COLD FRONT IS JUST WESTOF BIL. THROUGH THE AFTERNOON
A LINE OF SHOWERS AND STORMS WILL PROGRESS EAST AND GENERATE
MVFR/IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS AROUND BIL FROM
21-23Z...SHR 21-00Z...AND MLS 23-02Z. AFTER THE INITIAL LINE OF
STORMS VCSH... WITH POSSIBLE MVFR CONDITIONS...AND INCREASING
WESTERLY WINDS AROUND 20 TO 30 KNOTS WILL AFFECT ALL TERMINALS
FOR THE REMAINDER OF THE TAF PERIOD.
DOBBS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 050/075 053/085 057/092 060/094 061/091 061/090 060/088
62/W 00/U 00/U 01/U 11/U 11/B 11/B
LVM 046/073 047/083 051/089 053/092 054/089 054/086 054/085
52/W 00/U 00/U 01/U 11/U 12/T 21/B
HDN 049/076 051/087 054/094 058/096 060/092 061/091 060/090
72/W 00/U 00/U 01/U 11/U 11/B 11/B
MLS 053/072 053/087 057/093 061/095 062/091 063/089 062/088
83/T 10/U 00/U 01/U 11/U 11/U 11/U
4BQ 052/073 052/086 055/093 060/095 061/093 062/091 062/090
51/N 00/U 00/U 01/U 11/U 11/B 11/B
BHK 053/070 052/084 055/090 057/092 060/088 060/085 059/085
83/T 10/U 00/U 01/U 11/U 11/U 11/B
SHR 046/072 048/083 052/091 055/093 056/091 058/089 057/086
31/N 00/U 00/U 00/U 01/U 12/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 29>39-42-56>58-63-66-67.
RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 30>33-36>38-57-58.
HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY FOR
ZONES 31>33-37.
WY...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 27, 1:25 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT MON JUL 27 2015
MTZ028>042-056>058-063>068-WYZ098-099-282030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
225 PM MDT MON JUL 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN
ARE POSSIBLE...MAINLY OVER SOUTHEAST MONTANA. A STRONG COLD FRONT
WILL MOVE ACROSS THE AREA BEHIND THE STORMS AND WEST TO NORTHWEST
WINDS WILL INCREASE IN ITS WAKE WITH GUSTS UP TO 45 MPH THROUGH
TONIGHT. STRONG WINDS ARE EXPECTED AGAIN ON TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS ARE EXPECTED OVER NORTHERN ROSEBUD...CUSTER...
FALLON...AND CARTER COUNTIES TUESDAY AND TUESDAY EVENING WITH
WIND GUSTS OF 55 TO 65 MPH. WIND GUSTS OF 35 TO 45 MPH ARE
EXPECTED ACROSS THE REST OF THE AREA ON TUESDAY AND TUESDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
In the hours before
Local storm report, Jul 27, 2:44 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 5 E EMIGRANT 45.38N 110.64W
07/27/2015 M0.63 INCH PARK MT COCORAHS
0342 PM TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
07/27/2015 M53.00 MPH YELLOWSTONE MT ASOS
0342 PM HAIL 3 NW BILLINGS 45.81N 108.55W
07/27/2015 M0.25 INCH YELLOWSTONE MT ASOS
&&
LDLocal storm report, Jul 27, 2:45 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND GST HAMMOND 45.23N 104.92W
07/27/2015 M60.00 MPH CARTER MT TRAINED SPOTTER
SPOTTER ESTIMATED 60MPH THUNDERSTORM WIND GUSTS.
0331 PM HAIL HAMMOND 45.23N 104.92W
07/27/2015 M0.25 INCH CARTER MT TRAINED SPOTTER
SPOTTER ESTIMATED 60MPH THUNDERSTORM WIND GUSTS.
&&
WDSpecial weather statement, Jul 27, 2:56 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
356 PM MDT MON JUL 27 2015
MTZ029>031-035-038-039-057-272300-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-EASTERN CARBON MT-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
356 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 13 MILES EAST OF ROUNDUP TO 15 MILES
WEST OF FORT SMITH...AND MOVING EAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. STRONG WINDS MAY ARRIVE WELL AHEAD OF ANY RAIN OR
THUNDER.
LOCATIONS IMPACTED INCLUDE...HARDIN...ROUNDUP...CUSTER...LODGE
GRASS...MELSTONE... PRYOR...FORT SMITH...WORDEN...BILLINGS WEST
END...BALLANTINE... BILLINGS HEIGHTS...LOCKWOOD...CROW
AGENCY...SHEPHERD...HUNTLEY... MUSSELSHELL...BIGHORN...ST. XAVIER
AND INGOMAR.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4519 10722 4528 10866 4656 10860 4672 10727
TIME...MOT...LOC 2154Z 240DEG 38KT 4646 10825 4529 10823
CHAMBERS
Local storm report, Jul 27, 3:22 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MDT MON JUL 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 1 E RIDGEWAY 45.48N 104.49W
07/27/2015 M50.00 MPH CARTER MT TRAINED SPOTTER
SPOTTER ESTIMATED A 50 MPH THUNDERSTORM WIND GUST.
&&
WDSpecial weather statement, Jul 27, 3:25 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT MON JUL 27 2015
WYZ098-272300-
NORTHEAST BIG HORN MOUNTAINS WY-
425 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEDICINE WHEEL...OR 17 MILES NORTH OF GREYBULL...MOVING NORTHEAST AT
50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE PASS AND BURGESS JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4464 10750 4463 10752 4466 10752 4469 10759
4468 10767 4471 10769 4472 10775 4477 10775
4479 10783 4482 10782 4487 10787 4490 10785
4493 10788 4500 10777 4500 10753 4480 10732
4470 10715 4463 10710 4462 10748
TIME...MOT...LOC 2224Z 239DEG 49KT 4473 10796
CHAMBERSSpecial weather statement, Jul 27, 3:31 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
431 PM MDT MON JUL 27 2015
MTZ031-032-036-058-272330-
SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-CUSTER MT-
431 PM MDT MON JUL 27 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 430 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF ASHLAND...OR 27 MILES EAST OF COLSTRIP...MOVING
NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILES CITY...VOLBORG...ASHLAND...SONNETTE...MOON CREEK RANCH...
HATHAWAY...STAWBERRY HILL RECREATION ARE...GARLAND...TWELVE MILE
DAM...BRANDENBERG...OLIVE AND MIZPAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4532 10570 4563 10646 4662 10618 4630 10495
TIME...MOT...LOC 2230Z 209DEG 53KT 4581 10606
GILSTAD
Thunderstorm Wind, Sheridan
- When
- July 27, 3:40 PM MST
- Where
- Sheridan County, 25.08 mi WSW of Parkman
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.810, -107.790
A severe thunderstorm moved over the northwest portion of the Big Horn Mountains during the late afternoon on the 27th. A National Weather Service storm survey concluded that a microburst with winds estimated at 90-100 mph hit the area. Damage from this microburst occurred near Highway 14A near mile marker 81. The approximate damage area was 1/4 mile wide and 2-3 miles in length. Two camper trailers were completely destroyed (tossed and turned) and two others were severely damaged. Numerous large trees, up to one foot in diameter, were snapped. In addition, ping pong to golf ball size hail occurred with this thunderstorm.
Thunderstorm Wind, Sheridan
- When
- July 27, 5:16 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 201531 injured · 7 events
- Hail and Damaging Winds in Montana, July 27, 2015$2.5 million · 1.75 in hail · 26 events
- Wildfire in California, July 27 to 31, 2015$500,000 · 2 events
- Flash Flooding and Damaging Winds in Iowa, July 27, 2015$223,000 · 53 kt wind · 18 events
- Hail and Damaging Winds in Virginia, July 27, 2015$101,000 · 1 in hail · 6 events
- Flash Flood and Hail in Massachusetts, July 27, 2015$71,000 · 1 in hail · 6 events
- Damaging Wind in Kentucky, July 27, 2015$70,000 · 83 kt wind · 1 event
- Damaging Winds in Montana, July 27, 2015$32,000 · 61 kt wind · 6 events
- Damaging Winds in North Dakota, July 27, 2015$25,000 · 61 kt wind · 9 events
- Excessive Heat in Kentucky, July 27 to 29, 201522 events
- Excessive Heat in Illinois, July 27 to 29, 201519 events
- Damaging Winds and Heavy Rain in Missouri, July 27, 2015$18,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585722, 585511.